Nevada, 2012

High Wind in Nevada, May 17, 2012

May 17, 2012 · NWS VEF · 1 event in 1 county or zone

A Pacific low pressure system produced isolated high winds over the Mojave Desert, and brief downslope winds in the lee of the Sierra Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific low pressure system produced isolated high winds over the Mojave Desert, and brief downslope winds in the lee of the Sierra Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 17, 1:51 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, May 17, 1:51 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
251 PM PDT THU MAY 17 2012

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA TONIGHT
PRODUCING WINDY CONDITIONS INTO THE OVERNIGHT HOURS. COOLER
TEMPERATURES AND OCCASIONALLY BREEZY WINDS ARE EXPECTED FOR FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHERN
MOUNTAINS THIS EVENING AND AGAIN FRIDAY AFTERNOON. WARMER CONDITIONS
RETURN OVER THE WEEKEND AND INTO EARLY NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...A LOW PRESSURE SYSTEM
HAS MOVED ONSHORE AND THUNDERSTORMS ARE DEVELOPING IN NORTHERN
CALIFORNIA. THE UPPER DIVERGENT REGION OF THE TROUGH LIES MAINLY
NORTH OF THE AREA BUT COULD PROVIDE SUPPORT FOR THUNDERSTORMS OVER
NORTHCENTRAL NYE AND NORTHERN LINCOLN COUNTIES THIS AFTERNOON. A
SLIGHT CHANCE OF THUNDERSTORMS WAS ADDED TO THE GRIDS FOR THIS
EVENING. WINDY CONDITIONS ARE BASICALLY SETTING UP AREA WIDE THIS
AFTERNOON AND ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS.
WIND ADVISORIES AND HIGH WIND WARNINGS WERE CONTINUED FOR THE AREAS
PREVIOUSLY ISSUED. GUSTS AS HIGH AS 60 MPH ARE POSSIBLE IN THE FAR
WESTERN FRINGES OF THE LAS VEGAS VALLEY THIS EVENING BUT MOST PARTS
OF THE VALLEY WILL SEE GUSTS TO AROUND 45 MPH. AS THE TROUGH DROPS
OVER THE AREA FRIDAY...WINDS WILL BECOME LIGHTER AND SWITCH TO THE
NORTHWEST. A SLIGHT CHANCE OF THUNDERSTORMS ARE ALSO POSSIBLE OVER
NORTHERN LINCOLN COUNTY AGAIN FRIDAY AFTERNOON AS THE TROUGH AXIS
PASSES THROUGH THAT AREA. TEMPERATURES WILL GENERALLY BE 5-10
DEGREES COOLER IN THE MORNING AND AROUND 10 DEGREES COOLER OVERALL
FRIDAY AFTERNOON. A WARMING TREND BEGINS SATURDAY AS TEMPERATURES
WARM BACK ABOVE NORMAL.

.LONG TERM...RIDGING OVER THE FORECAST AREA NEXT SUNDAY AND MONDAY
WILL RESULT IN CONTINUED ABOVE NORMAL TEMPERATURES...WITH MONDAY
LOOKING ESPECIALLY WARM AS LOWER LEVELS SEE ADDITIONAL WARMING AND A
TROUGH APPROACHING FROM THE WEST INCREASES LOWER LEVEL WINDS AND
HELPS FACILITATE MIXING. FORECAST SOUNDINGS ECHO THIS AS THEY
INDICATE MIXING ROUGHLY 2000FT HIGHER THAN SUNDAY. BREEZY TO LOCALLY
WINDY CONDITIONS WILL BE POSSIBLE ON MONDAY...BUT DO NOT ANTICIPATE
ANY ADVISORIES NEEDED AT THIS TIME. CONTINUED BREEZY TO LOCALLY
WINDY CONDITIONS WILL CONTINUE ON TUESDAY AS THE TROUGH CONTINUES
ACROSS THE FORECAST AREA. TEMPERATURES WILL START A DOWNWARD TREND
ALSO ON TUESDAY...AS HEIGHTS ALOFT DECREASE AND SURFACE WINDS SHIFT
TO THE NORTH BEHIND THE TROUGH. MODEL SOLUTIONS DIVERGE WEDNESDAY
THROUGH THE END OF THE PERIOD..SO HAVE KEPT THE FORECAST
UNCHANGED...WITH DRY CONDITIONS AND NEAR NORMAL TEMPERATURES.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTHWEST WINDS WILL CONTINUE
OVERNIGHT AND EVENTUALLY BECOME MORE NORTHWESTERLY BY LATE FRIDAY
MORNING AS A SHORTWAVE PASSES OVER THE REGION. WIND GUSTS LOOK TO
RANGE BETWEEN 25-30KTS OVER THE COURSE OF THE NIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE OVERNIGHT
AS A TROUGH PASSES ACROSS THE REGION...ESPECIALLY LEE OF THE
SOUTHERN SIERRA...SPRING...AND SHEEP MOUNTAINS AS CONDITIONS LOOK
FAVORABLE FOR STRONG DOWNSLOPE WINDS. MODERATE OR GREATER MECHANICAL
TURBULENCE ALOFT WILL BE POSSIBLE...ESPECIALLY IN THESE AREAS.
BREEZY CONDITIONS WILL CONTINUE FRIDAY...BUT WINDS WILL BE
NORTHWESTERLY IN GENERAL. THERE WILL ALSO BE AN ISOLATED CHANCE OF
THUNDERSTORMS ACROSS THE HIGHER TERRAIN OF NORTHERN LINCOLN COUNTY.
&&

.FIRE WEATHER...THE RED FLAG WARNING REMAINS IN EFFECT BUT HAS BEEN
EXTENDED THROUGH 11 PM THIS EVENING...ESPECIALLY ON THE EAST SLOPES
OF AREA MOUNTAINS. IN ADDITION...THERE IS A SMALL CHANCE FOR
ISOLATED THUNDERSTORMS IN MAINLY LINCOLN COUNTY THROUGH THIS
EVENING. DUE TO THE DRY LOWER LEVEL ATMOSPHERE...THUNDERSTORMS WILL
LIKELY BE DRY IN NATURE AND PRODUCE STRONG...ERRATIC WINDS IN AND
NEAR STORM ACTIVITY. THE RED FLAG WARNING WILL BE AMENDED IN NVZ461
TO INCLUDE ISOLATED DRY STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 3 AM PDT FRIDAY FOR NVZ018-019.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ460>465.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ014.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ015>017-
     020>022.
AZ...RED FLAG WARNING UNTIL 11 PM MST THIS EVENING FOR AZZ102.
     WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-036.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ226.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ519>521.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ522-524-527.
     WIND ADVISORY UNTIL 3 AM PDT FRIDAY FOR CAZ523.
&&

SALMEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 17, 4:57 AM PST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT THU MAY 17 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-180000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PDT THU MAY 17 2012 /557 AM MST THU MAY 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING INTO CALIFORNIA TODAY AND THEN INTO
WESTERN NEVADA TONIGHT WILL BE RESPONSIBLE FOR INCREASED WINDS
ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. VERY STRONG
DOWNSLOPE WINDS ARE LOOKED FOR ON THE EAST SIDE OF THE AREA
MOUNTAINS WITH HIGH WIND WARNINGS IN EFFECT FOR PORTIONS OF
INYO...ESMERALDA...AND CLARK COUNTIES DUE TO THESE EXPECTED WINDS
FOR LATE THIS AFTERNOON AND EVENING. MEANWHILE WIND ADVISORIES
ARE ALSO IN PLACE FOR THIS AFTERNOON AND EVENING ACROSS MUCH OF
THE REGION. DUE TO THE WINDS AND VERY DRY CONDITIONS...MUCH OF THE
AREA IS ALSO UNDER RED FLAG WARNINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCAL GUSTY WINDS ARE EXPECTED ON FRIDAY ALONG WITH COOLER
TEMPERATURES AND ISOLATED THUNDERSTORMS OVER THE NORTHERN
MOUNTAINS. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
May 17, 3:30 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust was measured 2 miles ESE of Pahrump.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376124.